Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS La Crosse, WI

May 16, 2017Chickasaw County, Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 2017, 10:51 PM CDT for Chickasaw County, Howard County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 10:51 PM CDT (03:51 UTC)
Expired
May 16, 2017, 11:45 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Chickasaw County, IA, Howard County, IA

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:10 PM CDTTSTM WND DMGAlta Vista, IATREES BLOWN DOWN
May 16, 11:10 PM CDTTSTM WND DMGAlta Vista, IATREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 8:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KARX 170351
SVRARX
IAC037-089-170445-
/O.NEW.KARX.SV.W.0062.170517T0351Z-170517T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1051 PM CDT TUE MAY 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Howard County in northeastern Iowa...
  Chickasaw County in northeastern Iowa...

* Until 1145 PM CDT

* At 1050 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Stacyville to near Nashua, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. These storms have had a history of 
           producing wind gusts over 60 mph near Interstate 35 mph.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Riceville around 1055 PM CDT. 
  Ionia around 1110 PM CDT. 
  New Hampton and Lime Springs around 1120 PM CDT. 
  Fredericksburg around 1125 PM CDT. 
  Lawler around 1135 PM CDT. 

Other locations impacted by these severe thunderstorms include
Chickasaw, Alta Vista, Chester, North Washington and Bassett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9255 4350 9208 4291 9208 4291 9255
TIME...MOT...LOC 0350Z 254DEG 32KT 4346 9266 4292 9263 

HAIL...0.88IN
WIND...60MPH
 
$$

AJ
2 follow-up statements
042 
WWUS53 KARX 170429
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1129 PM CDT TUE MAY 16 2017

IAC037-089-170445-
/O.CON.KARX.SV.W.0062.000000T0000Z-170517T0445Z/
Howard IA-Chickasaw IA-
1129 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR HOWARD AND CHICKASAW COUNTIES...

At 1127 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Lime Springs to near Fredericksburg,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement. These storms have had a history of 
         producing wind gusts of 60 mph and wind damage, including 
         in Alta Vista.

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
Howard and Chickasaw Counties, including the following locations: 
Chester, Vernon Springs County Park and Vernon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9239 4350 9208 4291 9208 4292 9237
TIME...MOT...LOC 0427Z 254DEG 32KT 4355 9224 4301 9222 

HAIL...<.75IN
WIND...60MPH
 
$$

AJ
767 
WWUS53 KARX 170441
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1141 PM CDT TUE MAY 16 2017

IAC037-089-170450-
/O.EXP.KARX.SV.W.0062.000000T0000Z-170517T0445Z/
Howard IA-Chickasaw IA-
1141 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR HOWARD AND CHICKASAW COUNTIES
WILL EXPIRE AT 1145 PM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM CDT for 
northeastern Iowa. Conditions remain favorable for severe 
thunderstorms to develop.

LAT...LON 4350 9239 4350 9208 4291 9208 4292 9237
TIME...MOT...LOC 0440Z 254DEG 32KT 4358 9209 4304 9207 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 16, 6:30 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017

All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.

Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.

For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017

Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.

Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017

A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.

 &&

.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017

A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ032-033.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ079-086>088-094>096.

IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...Rogers
Hazardous weather outlook, May 16, 4:38 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
438 PM CDT Tue May 16 2017

MNZ079-086>088-094>096-WIZ032-033-172145-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

A Flash Flood Watch is in effect tonight across southeast
Minnesota into western Wisconsin. Thunderstorms moving through
tonight may produce 1-3 inches of rain. Locally higher amounts are
possible for areas that see repeated strong thunderstorms. This
heavier rainfall may result in flash flooding and river flooding.

In addition, thunderstorms late this afternoon through tonight
could be strong to severe, capable of producing large hail and
damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall and flooding are
appreciated through tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...and southwest into central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Thunderstorms are possible through tonight across northeast Iowa
and southwest into central Wisconsin. Some storms may be strong
to possibly severe with large hail, damaging winds, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds, and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-172145-
Taylor-Clark-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...Late this Afternoon into Tonight

A Tornado Watch is in effect until 10 pm this evening.

Thunderstorms are likely through tonight across north central
Wisconsin. Some storms may be severe with large hail, damaging
winds, isolated tornadoes, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail and gusty winds. Locally heavy
rains remain possible as well.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Rogers

In the hours before

Special weather statement, May 16, 10:09 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1009 PM CDT Tue May 16 2017

IAZ008>010-018-019-029-MNZ086-087-094-095-170515-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Dodge Center, Rochester, Austin,
and Preston
1009 PM CDT Tue May 16 2017

...Strong Storms Through Late Evening...

Another cluster of strong - to potentially severe - thunderstorms
were quickly spreading across northeast Iowa and southeast
Minnesota late this evening. Wind gusts up to 50 mph with small
hail and heavy downpours are expected with the strongest storms.

Be prepared to take shelter indoors if storms approach your area.

Rieck
Local storm report, May 16, 10:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             1 W INDEPENDENCE        44.36N 91.44W
05/16/2017  E1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

CJA
Local storm report, May 16, 10:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             7 NNE NORTHFIELD        44.56N 91.06W
05/16/2017  E1.00 INCH       JACKSON            WI   TRAINED SPOTTER

&&

CJA
Local storm report, May 16, 10:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     AUSTIN                  43.67N 92.97W
05/16/2017  M43 MPH          MOWER              MN   AWOS

&&

SHEA
Local storm report, May 16, 10:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 E CHARLES CITY        43.07N 92.64W
05/16/2017  M48 MPH          FLOYD              IA   AWOS

            AT AIRPORT

&&

SHEA
Local storm report, May 16, 10:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1048 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             2 SSW ROCHESTER         43.99N 92.49W
05/16/2017  M0.75 INCH       OLMSTED            MN   BROADCAST MEDIA

            REPORTED BY KAAL TV

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:24 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell51 min
May 17, 11:00 AM CDTSpecial Weather StatementARXChickasaw, Howard, Winneshiek60 min
May 17, 11:33 AM CDTSpecial Weather StatementARXWinneshiek57 min
May 17, 2:50 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek115 min
May 17, 3:02 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek103 min
May 17, 3:38 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Howard, Winneshiek52 min
May 17, 4:01 PM CDTSevere Thunderstorm WarningARXClayton, Fayette44 min
May 17, 4:22 PM CDTSevere Thunderstorm WarningARXAllamakee38 min
May 17, 5:57 PM CDTSevere Thunderstorm WarningARXFloyd32 min
May 17, 6:11 PM CDTSevere Thunderstorm WarningARXChickasaw34 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningARXMitchell44 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningARXHoward37 min
May 17, 6:41 PM CDTSevere Thunderstorm WarningARXClayton, Fayette64 min
May 17, 6:44 PM CDTSevere Thunderstorm WarningARXWinneshiek46 min
May 17, 6:52 PM CDTSevere Thunderstorm WarningARXHoward10 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.